GV is a 28-year-old female social worker who presented to my clinic in January as a new patient. During our initial conversation, she said she suffered from regular joint pain since her late teens, with her hips often bothering her so much at night that she slept with a pillow between her knees to alleviate the pain. She also complained of inflammatory back pain that woke her nearly hourly every night and was not alleviated by increasing doses of NSAIDs.
Three months before her initial visit, GV began having changes in her bowel habits and was regularly constipated despite increasing her fiber and water intake. One more important note – GV and her husband were hoping to soon get pregnant. GV was particularly concerned about her emerging symptoms as her father battled ankylosing spondylitis (AS) for years. She asked me for a thorough evaluation and workup.
Upon examination, GV had extensive nail pitting. Lab results were normal with exception of the positive presence of the HLA-B27 gene. As her clinical picture began coming together, it looked like we’d be making a diagnosis of AS based on GV’s symptoms and family history.
GV’s desire to become pregnant in the immediate future limited our treatment options. Both methotrexate and leflunomide are considered category X drugs in pregnancy, so neither of those was an option. GV said she was allergic to sulfasalazine, so we nixed that as well. I wanted to try to start GV on a biologic right away, so I had her complete a Bath Ankylosing Spondylitis Disease Activity Index (BASDAI) questionnaire that would hopefully satisfy her insurance company (see Figure 1). Her initial score was 6.7, indicating poorly controlled disease.
Once her insurance company signed off on biologic therapy, GV expressed interest in trying golimumab since that is the drug that seemed to help her father’s AS the most. She began monthly 50 mg injections. Three months later, GV came back for her initial follow-up. Her constipation had resolved, her hip pain was now reduced to just an occasional twinge, and her BASDAI score was down to 1.75 (see Figure 2). Certainly, it seemed like the golimumab was doing the job.
On her next follow-up visit, however, GV had a new symptom that worried me— itchy and crusting psoriasis on her scalp. There have been numerous case reports in the medical literature regarding the induction and exacerbation of psoriasis in patients beginning anti-TNF therapy.1-3 In a recent lecture at the Congress of Clinical Rheumatology, Dr. Jack Cush recommended two possible pathways when this occurs:4
1. Wait it out, and see if the psoriasis resolves on its own after longer exposure to the anti-TNF
2. Switch to a different medication in the same class (ie, another anti-TNF) to see if that resolves the issue
I presented GV with these options. She told me that, before switching to golimumab, her father had been on adalimumab, which had done little to improve his symptoms. Consequently, she opted to remain on golimumab to see if her psoriasis would resolve.
Personally, however, my mind continues to churn. Is GV’s psoriasis truly the result of golimumab, or was she misdiagnosed with AS instead of PsA (or another spondyloarthopathy)? Had I let her father’s history of AS cloud my judgment? Patients with spondyloarthritis often have overlapping symptoms, and it’s not always easy or straightforward to come to the correct diagnosis.
It can often take years to come to the correct conclusion. It is important as rheumatology nurses to keep our radars carefully attuned to our patient’s changing symptoms and to be ready to modify a diagnosis or treatment plan no matter how sure the team is of the initial path. There is no shame in admitting, “We were wrong” to a patient if it leads to better decisions.
Iris Zink, MSN, NP, RN-BC is a nurse practitioner at Lansing Rheumatology in Lansing, Michigan, and Immediate Past President of the Rheumatology Nurses Society.
1. Joyau C, Veyrac G, Dixneuf V, Jolliet P. Anti-tumour factor alpha therapy and increased risk of de novo psoriasis: is it really a paradoxical side effect? Clin Exp Rheumatol. 2012;30:700-706.
2. Denadai R, Teixeira FV, Steinwurz F, Romiti R, Saad-Hossne R. Induction or exacerbation of psoriatic lesions during anti-TNFa therapy for inflammatory bowel disease: A systemic literature review based on 222 cases. J Crohns Colitis. 2013;7:517-524.
3. Ko JM, Gottlieb AB, Kerbleski JF. Induction and exacerbation of psoriasis with TNF-blockade therapy: A review and analysis of 127 cases. J Dermatolog Treat. 2009;20:100-108.
4. Cush J. Adverse drug reactions with biologics and new therapies. Congress of Clinical Rheumatology 2017.